Unable to tolerate dose increase thyroxine

I have now been on thyroxine for 7 mths, started on 25mcg then Dr increased to 50mcg, I became a nervous wreck on 50, after a mth I dropped myself back to 25mcg.

GP said may need further increase from 50 but I'd fall apart. Speedy, anxious not hungry stressed on 50 is there anything I can take as an alternative? I don't want to give up on this but I'm no better!

Any advice pls

12 Replies

  • I would suggest either your adrenals are severely stressed or your




    Vit d3

    Are low

    They must all be halfway in their ranges or your body is unable to utilise the levothyroxine and convert it to the t3 all your body cells need to function

  • When people don't do well on low amounts of thyroxine, it can be due to a number of things, but most often that they're also deficient in ferritin (iron), or deficient in B12 or deficient in Vitamin D - or all 3, which is not uncommon.

    Have you had blood tests for any of those things recently?

  • Hello richard123,

    Sorry to hear you are still feeling unwell.

    Your dose was started too low at 25mcg as this can have a negative effect by encouraging a struggling thyroid to take a break and produce even less hormone.

    Your doctor then raised you to 50mcg but you reduced it back to 25mcg.

    Your poor body doesn't know if it's coming or going. Dose increments are small to give the body time to acclimatise and symptoms may lag up to 6 weeks behind good biochemistry.

    Therefore, you really need to stick with your 50 mcg dose for a minimum of six weeks before feeling the full benefit.

    A wired body can be a sign of antibody activity. It is imperative to reduce antibody levels and many members have found a gluten free diet to help. I also supplement Curcumin known for its anti inflammable properties.

    It is horrid feeling so ill...I had really bad vertigo for months when I first started medicating on Levothyroxine. However there is no quick fix so you just need to hang in there richard,

    Do you have any blood tests complete with ranges to post please?


  • Richard123, you have my sympathy. I also cannot tolerate levothyroxine increases.

    After an overmedication reaction to 100mcg (tolerated well for 30+ years) I had to start again at 25mcg and got hyper symptoms every time I tried to increase dose so instead of tolerating very unpleasant symptoms I started with 12.5 x 6 days and 25 x 1 day for about 8 weeks then increased dose by taking 12.5 x 4 days and 25 on 5th day (e.g. 12.5 Mon, Tues Weds & Thurs. 25mcg on Fri then 12.5 for next 4 days and 25 on 5th day again). After a number of weeks on this routine I moved the dose back to 12.5 for 3 days with 25 on 4th day and again waited about 8 weeks before pulling dosage back to 12.5 for 2 days and 25 on 3rd day, then 12.5/25 alternate days and so on until you reach a point where you feel well. Hope this makes sense to you.

    It may be worth trying a slow introduction of increases such as mine but you could probably start with 25mcg daily and try gradually increasing at 12.5 mcg increments every few weeks (you can buy a pill cutter to half the meds)

    As others have said check ferritin, B12 & vit D status if not already done.

  • Thank you for your reply, makes sense and gives me a bit of hope in it all....

    Thanks again

  • Thank you all for replies, I do have low vit D & ferritin. I am getting blood tests Repeated next week so will get those added. Thank you for comments re slower increase. Will take ferritin and vit D regularly and try slow increase once I've got results.

    Thanks again, much appreciated

  • Hello Richard,

    I think you have found your answer. The link below states.......

    [ ....Low ferritin can cause negative reactions like palpitations, nervousness, and anxiety in someone starting thyroid hormone....]

    Iron is a component of multiple enzymes involved with cellular metabolism, so low iron means poorly functioning enzymes, and less than optimal metabolism.

    Those with low iron also have low T4 and even lower T3 levels. Iron deficiency also lowers thyroid peroxidase (TPO) activity. TPO is an iron-containing enzyme that initiates the first two steps in thyroid hormone synthesis. Hence when you start adding more thyroid hormone , your body can not cope.

    Perhaps you should stay on 25mcg Levo until iron levels raise. It may be worth asking other members what iron they are supplementing but repost as a new question. I can't advise as don't supplement iron....I suffer the reverse...iron overload...which also inhibits thyroid med conversion..!.!.!

    Good luck



  • From, my very recent experience, I had very bad interaction between levothyroxine and caffeine, when I increased from 50 mg to 75 mg I got your symptoms, by try and error I found it is caffeine interacting with levo. Please try cutting all caffeine, and let me know.

  • I feel really unwell whenever I have had my levothyroxine increased, which has only ever been by 25mcg at a time - the palpitations actually got me sent to hospital by my GP because they were so awful. It took quite a long time for everything to settle down, but it did eventually.

  • Thank you for your reply, I am back on ferritin and Vit D, helpful to hear how things are for others as I was beginning to think why me!!! Thank you.

  • Hi there,

    You remind me very much of myself.

    When I was first diagnosed I couldn't even tolerate 12.5 levo!

    It has taken me 10 months to get to 88.5 mcgs of levo...but I'm getting there.

    Yes it does help to have all the ferritin and vitaminD and adrenals in order but some of us are just plain med sensitive! No matter how good our vitamins and minerals are.

    I have just got to the stage where I can raise in 12.5mcg increments.

    I raised my dosage from nothing by doing it 6.25 mcgs at a time. Holding for 5/6 weeks and then raising again by another 6.25 mcgs. For me it was the only way and still is except now I can raise by 12.5 mcgs. Hurrah!!!!

    Listen to your body.

    If it is saying too much too soon then lower the dose. You will get there eventually.

    I'm going to throw a party when I get 100mcgs levo! I'm going to drive everyone on this site insane!

    My brother is exactly the same as me. Just cant tolerate the raises so has to do it really slowly.

    Even though I have suffered longer, I wouldn't do it any other way. For me, this is the right way. We are all different.

    Heavens if I'd started on 50mcgs of levo I dread to think what would have happened. Being on a low dose initially does make you feel dreadful. There's no denying it. But I just had to ride it out.

    I expect I need more than 100mcgs levo. But I shall continue my way and just do it slooooooowly. It works. Makes me feel safe and in control and that's all that matters.

    I received fab support here because any dose larger than 6.25 mcgs gave my psychosis. My brain chemistry really didn't like it at all. But now here I am heading towards the big 100mcgs! Who'd have believed it!!,

    Go slow my friend. You'll get there in the end.x

  • Thank you for replying, really appreciated and gives me hope. I will try to increase very slowly and feel positive that it will work for me fingers crossed

You may also like...